Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

had a stent implanted in carotid artery. Taking Brilinta. Having shortness of breath. Reason?

User rating for this question
Excellent
Answered by

Cardiac Surgeon
Practicing since : 1989
Answered : 31 Questions
Question
Hello, my 68 year old dad had a stent implanted in his carotic artery last friday. As a result he has been prescribed Brilinta twice a day. As a side effect, he has been suffering from shortness of breath and this has made it really hard for him to sleep. What do you suggest that he should do in order to sleep better.
Posted Mon, 9 Sep 2013 in Valvular Heart Disease
 
 
Answered by Dr. F. Sadruddin Shariff 14 hours later
There are many more platelet inhibitors or commonly known as blood thinners, which may be taken safely.
However, it is important to rule out other causes of shortness of breath besides the adverse effect of the new drug Brilinta (ticagrelor).
I would also want to know whether it is the Coronary Artery Stent or the Carotid Artery Stent as well as the indication for which it has been used.
It is unusual for the stent to be used in both the situations in that age group.
Above answer was peer-reviewed by
 
Follow-up: had a stent implanted in carotid artery. Taking Brilinta. Having shortness of breath. Reason? 6 hours later
Thank you for your answer. The procedure was of implanting a stent on the Right Coronary Artery Stent. He is currently on Brilinta twice a day. Can he take a type of sleeping aid?
 
 
Answered by Dr. F. Sadruddin Shariff 1 hour later
Hi again

Shortness of breath, medically known as dyspnoea is reported in about 14 percent of patients taking brilinta, it often comes down with continued treatment. It is important to exclude any other treatable underlying disease. If it is determined that it is due to brilinta than you need not stop it. As to your specific question regarding the use of any sleeping aid; the answer is negative unless indicated to be useful for any underlying disease.

Trust your question is answered and wish your Dad good Health!
Above answer was peer-reviewed by
 
Follow-up: had a stent implanted in carotid artery. Taking Brilinta. Having shortness of breath. Reason? 1 hour later
Thank you,

Is there any way to reduce the effects of the dyspnea?
 
 
Answered by Dr. F. Sadruddin Shariff 39 hours later
Hi
Sorry for the delay in response, some problem with the net.
Coming back, the Dyspnoea if it is severe is usually due to some underlying problems because per se the shortness of the breath due to the drug is not severe so as to incapacitate sleep. my strong suggestion would be to investigate for other reasons for shortness of breath. meanwhile there is nothing wrong in using CPAP to overcome the present symptom.
Above answer was peer-reviewed by
 
Follow-up: had a stent implanted in carotid artery. Taking Brilinta. Having shortness of breath. Reason? 2 days later
Thank you,

What is a CPAP?
 
 
Answered by Dr. F. Sadruddin Shariff 2 hours later
It is a type of noninvasive ventilation support, you can get in touch with a Pulmonologist to help you out with it, who can also asses whether it is really needed or not.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor